Alert archive / Florida / Gale Warnings in 2026

Gale Warning 1, NWS Key West, FL

January 26, 2026

NWS Key West, FL issued this gale warning at Jan 26, 2026, 10:35 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2026, 10:35 PM EST (03:35 UTC)
Expired
Jan 27, 2026, 8:36 AM EST
In force
10 hr
Issued by
NWS Key West, FL

The text

As transmitted.

827 
WHUS72 KKEY 270335
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1035 PM EST Mon Jan 26 2026

GMZ032>035-043-044-053>055-073>075-271000-
/O.UPG.KKEY.SC.Y.0004.000000T0000Z-260127T1000Z/
/O.NEW.KKEY.GL.W.0001.260127T0335Z-260127T1000Z/
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1035 PM EST Mon Jan 26 2026

...GALE WARNING IN EFFECT...

* WHAT...North winds 25 to 30 knots with gusts near 35 knots and 
  seas building to 7 to 10 feet in the SE Gulf and Straits of 
  Florida.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or frequent
  gusts of 34 to 47 knots are imminent or occurring. Operating a
  vessel in gale conditions requires experience and properly
  equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-042-052-072-271000-
/O.CON.KKEY.SC.Y.0004.000000T0000Z-260127T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1035 PM EST Mon Jan 26 2026

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds 25 to 30 kt, and seas building
  to near 7 in the Straits of Florida.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

JAM
2 follow-up statements
589 
WHUS72 KKEY 270939
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
439 AM EST Tue Jan 27 2026

GMZ032>035-043-044-053>055-073>075-271600-
/O.EXT.KKEY.GL.W.0001.000000T0000Z-260127T1600Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
439 AM EST Tue Jan 27 2026

...GALE WARNING IN EFFECT...

* WHAT...North winds 25 to 30 knots with gusts near 35 knots and
  seas to 7 to 9 feet in the SE Gulf and Straits of Florida.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Gale Warning means that sustained winds or 
  frequent gusts of 34 to 47 knots are imminent or occurring. 
  Operating a vessel in gale conditions requires experience and 
  properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-042-052-072-271600-
/O.EXT.KKEY.SC.Y.0004.000000T0000Z-260127T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
439 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 25 knots, and seas 7 to 9 
  in the Straits of Florida.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
933 
WHUS72 KKEY 271336
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
836 AM EST Tue Jan 27 2026

GMZ032>035-043-044-053>055-073>075-272315-
/O.CAN.KKEY.GL.W.0001.000000T0000Z-260127T1600Z/
/O.EXB.KKEY.SC.Y.0004.000000T0000Z-260128T1100Z/
Bayside and Gulfside from Craig Key to west end of Seven Mile
Bridge-
Gulf of America from East Cape Sable to Chokoloskee 20 to 60 NM
out and beyond 5 fathoms-
Gulf of America including Dry Tortugas and Rebecca Shoal Channel-
Gulf of America from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
836 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 ft.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ031-042-052-072-272315-
/O.EXT.KKEY.SC.Y.0004.000000T0000Z-260128T1100Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
836 AM EST Tue Jan 27 2026

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 25 knots, and seas 7 to 9 
  in the Straits of Florida.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

AJP

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Jan 26, 12:55 PM EST, 9 hours 40 minutes earlier. Its key messages:

  • -A potent cold front will race southeastward through the Florida Keys late today or this evening. In wake of the front, winds will clock northwest to north and freshen considerably. Near gale breezes will be possible. A Small Craft Advisory conditions expected for all Keys waters by this evening. -The cold air mass behind the front along with one, possibly two, reinforcing front(s), have a good potential of keeping temperatures well below normal for the duration of the week. -The reinforcing fronts will contribute to additional periodic and significant wind surges through the week.
Area forecast discussion, Jan 26, 12:55 PM EST, 9 hours 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1255 PM EST Mon Jan 26 2026

...New AVIATION...

.KEY MESSAGES...

-A potent cold front will race southeastward through the Florida
 Keys late today or this evening. In wake of the front, winds will
 clock northwest to north and freshen considerably. Near gale
 breezes will be possible. A Small Craft Advisory conditions
 expected for all Keys waters by this evening.

-The cold air mass behind the front along with one, possibly two,
 reinforcing front(s), have a good potential of keeping
 temperatures well below normal for the duration of the week.

-The reinforcing fronts will contribute to additional periodic and
 significant wind surges through the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM EST Mon Jan 26 2026
VFR conditions will prevail at both EYW and MTH through around 21z.
A cold front is moving through our waters bringing in a line of
showers and behind that, cloudy and windy conditions. MVFR to IFR
CIGs will be possible and TEMPOs will be included if need be
later this evening (around 21-00z). Near surface winds will
quickly become west to northwest at near 15 knots and frequent
gusts of near 25 knots around sunset. Tonight, around 00z, winds
will turn to the northwest to north while staying elevated,
potentially posing crosswind concerns.

&&

.PREVIOUS DISCUSSION...
Issued at 400 AM EST Mon Jan 26 2026

Big changes are coming for Keys weather this week. To start things
off, a potent cold front will drive southeastward across the Gulf
and through the Keys today into tonight as a strong mid latitude
trough moves through the eastern United States. Ahead of the
front, a prefrontal trough will swing through South Florida and
the Keys. Surface winds will firm up modestly out of the west.
Highs today will be similar to yesterday at near 80 with dew
points holding in the lower to mid 60s.

Low level convective support will be quite limited as the
prefrontal trough barely scrapes across our area and the lower
level flow becomes diffluent as the front reaches the Keys.
Meanwhile upper level jet support will remain well to our north.
As a result, despite high surface dew points, rain chances will
remain slim at best. Behind this front, winds will surge out of
the northwest to north, becoming windy. This front will inject
much cooler and drier across the Keys. Expect highs and lows to
slip 5 to 10 degrees below normal. The coolest lows will likely be
found in the lee of South Florida due to radiational cooling and
a South Florida land breeze. Dew points will plummet to near 50
Monday night and likely the 40s on Tuesday.

This will mark the beginning of a prolonged stretch of much
cooler than normal weather, lasting through the remainder of the
week. Highs will struggle to reach the upper 60s with lows falling
broadly in the 50s. These persistent cold temperatures will be a
consequence of the broad long wave trough remaining across the
CONUS as a series of shortwaves swing through the eastern United
States. In response, a couple of strong reinforcing surface highs
driving southward through the eastern United States will reinforce
the cool and dry air in place with additional northerly surges.
There is a possibility that medium and long range temperatures
may be cooler than forecast. This is due, in part, to the
strength and duration of the cold air advection episodes, and the
high likelihood that the shallow nearshore water temperatures will
fall well into the 50s. For now, will hold forecast temperatures
near the ensemble mean.

&&

.MARINE...
Issued at 1131 AM EST Mon Jan 26 2026
Small Craft Advisory conditions are expected as early as this
evening in the coastal waters as a cold front races in through
from the northwest. From synopsis, a strong cold front will push
through Keys coastal waters this afternoon through tonight. Winds
will start out light to gentle out of the southwest, strengthening
slightly through the day, as the tail end of a prefrontal trough
advances eastward across South Florida and the Keys. Expect winds
to freshen substantially as the front blasts through the Keys
marine zones, clocking around to the northwest to north and
becoming strong, gusting up to near 30 knots. Winds will relax
substantially on Tuesday, as high pressure builds southeastward
through the Southeast and across the Florida Peninsula. Additional
wind surges are becoming increasingly likely Tuesday night into
Wednesday night, as a reinforcing cold front rolls southward
across the area.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...AP
Aviation/Nowcasts....AP
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

Nearby

Gale Warnings in Florida, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.